Excess (Too Much) Vitamin D In Dogs: Symptoms of Vitamin D Overdose

December 28, 2010 | Healthy Dog | Leave a Comment |

Vitamin D Toxicity in Dogs

Too much of vitamin D in dogs can cause variety of symptoms that owner should know. It is a type of conditions which is also known as hypervitaminosis.

What is Vitamin D?

  • It is a water soluble vitamin
  • It is also known as cholecalciferol
  • It is usually synthesized on the skin
  • It may also be found in enriched dog food
  • It is necessary for many different processes in the body including calcium absorption

Cause of Overdose Vitamin in Dogs

The most common cause of vitamin d overdose in dogs is through dietary intake.

The dogs can get into its owners vitamin supplements. Dogs can also overdose when the dog food they eat has been enriched with too much vitamin D.

Owners should pay attention to the vitamin D content of the food that they give their dogs.

What Happens in an Overdose?

  • Excessive calcium is reabsorbed into the body from the intestines
  • The kidney increase their re-absorption of calcium
  • The bones are stimulated to reabsorb calcium

Symptoms of Excessive Vitamin D in Dogs

The symptoms of too much vitamin D in dogs will involve the effects of having too much calcium in the blood. These include:

  • Diarrhea
  • Vomiting
  • Increased Thirst
  • Increased Urination an Urine Volume
  • Anorexia – lack of appetite
  • Lethargy
  • Limping
  • Bone Pain
  • Pain in the abdominal area or back area in relation o the kidneys.
  • Hemorrhage in the mucus linings including the lungs and the intestines
  • Convulsion

Treating Vitamin D Excess in Dog

  • Lavage or Gastric Pumping – Performed when the dog has ingested vitamin D supplements
  • Activated Charcoal Administration – Helps neutralize the excess calcium in the body
  • Fluid therapy
  • Administration of Saline Osmotic
  • Drug Therapy – Furosemide, Calcitonin, and Prednisone
  • Dialysis – Done in severe cases
  • Anti-convulsants

Speak Your Mind